Funnel Cloud, La Salle
- When
- August 1, 11:42 AM CST to 11:45 AM CST
- Where
- La Salle County, 3 mi S of Leland
- Reported by
- Trained Spotter
- Coordinates
- 41.577, -88.800
A funnel cloud was viewed for about 3 minutes.
Thunderstorms moved across portions of northern Illinois during the afternoon hours of August 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorms moved across portions of northern Illinois during the afternoon hours of August 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 1, 5:26 AM CST, 6 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 626 AM CDT Tue Aug 1 2017 .SHORT TERM... 325 AM CDT Through tonight... Primary forecast concern in the short term is with convective chances this afternoon. GOES-16 water vapor imagery shows a fairly well defined, albeit weak, circulation over eastern IA associated with a weakening mid-upper trough approaching the region. Trough axis is forecast to largely be east of our CWA by the time of peak heating this afternoon, but getting a strong signal for isolated to scattered convection in the convective allowing models (CAMs) this afternoon, particularly over central and southern portions of the CWA. Overall, not a lot of factors strongly supporting showers & t-storms this afternoon, but given the strong signal in the CAMs, opted to bump up pops somewhat to account for isolated to widely scattered coverage of convection this afternoon. Instability isn't progged to be terribly impressive (MLCAPEs on the order of about 1000 j/kg) and upper level winds are almost non-existent, so storms will be very pulse-y in nature going straight up, collapsing and sending out outflow in all directions which assuming progged thermodynamics are accurate depicting no CAP should result in additional development. Will also need to keep an eye on the weak lake breeze that is likely to form this afternoon as a potential focusing mechanism for convection. Convection should be strongly diurnal in nature, fading quickly this evening with the loss of daytime heating. The increase in cloud cover from the convection will probably keep temps this afternoon a degree or two cooler than Monday. - Izzi && .LONG TERM... 325 AM CDT Wednesday through Monday... A weak mid-upper level trough and the remnants of a dying cold front could be enough to support some convection in the area again Wednesday. Given such meager forcing and the lack of wind shear, it is hard to envision a scenario with widespread and/or organized convection, so maintained just maintained chance pops. A little concerned even those pops could end up being a little high, but again a fairly coherent signal in the models certainly supports the higher pops. A much stronger upper trough will ride the northwest into the region Thursday, carving out an unseasonably strong upper low over the upper Mississippi Valley/western Great Lakes region. High pressure over the lower Mississippi Valley should limit any meaningful return flow of moisture from the Gulf, however evapotranspiration should be enough to support dewpoints in the 60s Thursday afternoon. Gradually cooling mid level temps overspreading the warm sector should result in MLCAPE values likely exceeding 1000 j/kg during the afternoon. It is possible there may not be a lot of prior convection to muddle the forecast, so that increases confidence somewhat in the progged instability actually being realized. The strength of the upper trough will support unusually strong winds aloft for August and result in fairly impressive shear profiles, especially as you get farther north. While moisture and instability look to be on the lower end of the spectrum for severe weather in August, the shear and especially strength of the upper trough are skewed more toward the more concerning end of the spectrum, so will need to keep an eye on the severe weather threat for Thursday afternoon and evening locally. A strong push of cold air is expected in the wake of the system Friday. Didn't make any adjustments to the model blend, but it is not hard to envision a scenario where those highs end up being too warm and some areas potentially not even reach 70 degrees for a high on Friday. Especially given the potential for fairly extensive cold air stratocumulus. Temperatures will moderate over the weekend as the heart of the cold air moves east and the upper flow begins to flatten out. Medium range guidance is hinting at another shortwave affecting the region later in the weekend, but confidence at this distance isn't terribly high, particularly with the Thursday system progged to close off and potentially slow down the progression of the pattern a bit. Didn't make any changes to the model blend pops, but a little concerned they may be too high over the weekend. - Izzi && .AVIATION... For the 12Z TAFs... Light and variable winds will continue early this morning as high pressure begins to settle just to our south, then expect a light SW wind to overspread the terminals. Winds will remain light enough to allow a lake breeze to push inland once more this afternoon. Similar to yesterday, expect the lake breeze to make very slow progress inland and will likely stall at times making specific timing tricky. Once the boundary passes through, though, expect winds to shift to the east at 7-9kt. Winds will become light and variable again this evening around sunset. The other concern this afternoon will be widely scattered pop-up showers and thunderstorms. There is no well defined source of forcing, other than the lake breeze, so coverage should stay on the lower end and most models keep the greatest coverage just south of the terminals. Still the lake breeze may be able to help kick off a storm or two this afternoon, thus will continue to carry a VCTS mid to late this afternoon. BMD && .MARINE... 244 AM CDT High pressure is over the Midwest this morning and a modest south to southwest gradient will be in place today across Lake Michigan. Meanwhile, low pressure over northern Ontario this morning will move east across James Bay while a trailing cold front sags south across Lake Michigan tonight into Wednesday turning winds north to northeast in its wake. Another low will form over the central Great Plains Wednesday night and lift across the central portions of Lake Michigan Wednesday night deepening slightly. Behind the low on Friday, north to northwest winds will strengthen to around 30 kt. Winds should ease again over the weekend as high pressure builds back over the region. BMD && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1215 PM CDT Tue Aug 1 2017 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 021715- Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane- DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton- 1215 PM CDT Tue Aug 1 2017 /115 PM EDT Tue Aug 1 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...This Afternoon and Tonight. WEATHER HAZARDS EXPECTED: Limited Thunderstorm Risk. DISCUSSION: Isolated to widely scattered thunderstorms are expected this afternoon and linger into this evening. The greatest coverage of storms should be south of Interstate 90. Wind gusts up to 40 mph and brief, heavy downpours are possible. In addition, flooding will continue along portions of the Fox, Pecatonica, and Rock Rivers. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Limited Thunderstorm Risk. Thursday... Limited Severe Thunderstorm Risk. Saturday... Limited Thunderstorm Risk. Monday... Limited Thunderstorm Risk. In addition, flooding will continue along portions of the Fox, Pecatonica, and Rock Rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Storms will move very slowly and erratically. && LMZ740>745-021715- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 1215 PM CDT Tue Aug 1 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...This Afternoon and Tonight. Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Limited Thunderstorm Risk. Thursday... Elevated Thunderstorm Risk. Hazardous Conditions for Small Craft are likely. Friday... Hazardous Conditions for Small Craft are likely. Saturday... Limited Thunderstorm Risk. Monday... Limited Thunderstorm Risk. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-021715- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 1215 PM CDT Tue Aug 1 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be periodic chances of thunderstorms with the highest chance on Thursday. && Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
SPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 1239 PM CDT Tue Aug 1 2017 ILZ010>014-019>023-032-033-039-INZ001-002-010-011-019-012100- Lee-De Kalb-Kane-DuPage-Cook-La Salle-Kendall-Grundy-Will- Kankakee-Livingston-Iroquois-Ford-Lake IN-Porter-Newton-Jasper- Benton- Including the cities of Dixon, Dekalb, Aurora, Elgin, Wheaton, Chicago, Ottawa, Oswego, Morris, Joliet, Kankakee, Pontiac, Watseka, Paxton, Gary, Valparaiso, Morocco, Rensselaer, and Fowler 1239 PM CDT Tue Aug 1 2017 /139 PM EDT Tue Aug 1 2017/ ...Funnel Clouds Possible Through This Afternoon... Atmospheric conditions are favorable for the development of isolated funnel clouds associated with widely scattered thunderstorms expected through the afternoon. These funnel clouds normally only protrude a few hundred feet downward from the parent cloud, rotate or spin like a top, and last a few minutes before dissipating. These funnel clouds rarely touch the ground and typically do not pose any sort of hazard. The atmospheric conditions that these funnel clouds develop in do not support strong, damaging tornadoes. However, on extremely rare occasions, these funnels can briefly touch the ground and produce very minimal, if any, damage. If threatening weather approaches, move indoors to a place of safety. The National Weather Service will continue to closely monitor the situation. RC
The Chicago radar (KLOT), 60 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A funnel cloud was viewed for about 3 minutes.
Photos were taken of a funnel cloud near Serena.
Numerous branches were blown down, including several large branches between Ashland and Pulaski and Roosevelt and 31st in the Little Village Neighborhood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721086, 721088, 721100.